As someone who has found that all 4 preventative medications i tried only increased my migraine severity rather than reduce it, I wanted to share this bit of information I found:
Any medication can cause the opposite of it’s intended effect. A medication for pain might cause the pain to worsen, for instance. It’s called a paradoxical effect. So if a medication is used to treat headaches, it can also cause them.
Iit happens quite frequently with meds for depression and anxiety (slso used to treat migraine). It can worsen the conditions it’s trying to treat. Sometimes this is temporary and subsides after a few weeks. Other times it doesn’t subside. Even botox has a side effect of headache and migraine. It seems like a cruel joke. I just wanted to share this for anyone having a similar experience, who might find their gp not believing them or struggling to understand why pills are making you worse not better. Those with migraine have also been found to be mre sensitive to medication, so if you feel like you can’t seem to tolerate anything, you aren’t going crazy, you aren’t doing anything wrong and you’re not alone.
My neuro at Mass Eye & Ear mentioned that the symptoms would most likely get worse before they got better when starting a medication. He said that this was an indication that the medication was working and that the the side effects should go away after about a month. In essence, the symptoms getting worse was actually a good sign.
Sure enough, when I started Nori I felt terrible for about 5 weeks. Each subsequent increase also made me feel terrible. After about a month I would start to notice improvement in my symptoms. I’ve been on a regular 3 month dose increase schedule for 12 months.
It’s tough to stick with a medication when you feel absolutely terrible, but in the end it’s usually worth it.
i had the paradoxical effect on zoloft (anxiety out of control) and gabapentin (gave me a 5-day insomnia,
when it was prescribed to sleep). A short lived side effects is expected but crazy side effects should be a warning.
Unfortunately i spent 3 months on each ned with my migraines continually getting worse with each pill i took. I kept waiting for it to subside, but it never did, not until i stopped the meds, despite so many people assuring me it would get better. Can’t say i agree with the idea that if it makes you worse it’s a good sign. From personal experience it didn’t work that way for me.
Absolutely. Amitriptyline increased my migraine so badly i was vomiting, really really spaced out, could barely walk from bed to bathroom, my dizziness was unbearable. There was no way i could put up with that.
Other meds were less severe but even iver a 3 month period, my migraine did not ease, it just got worse until i stopped the med. Looking back, i should have stopped sooner but was convinced th e worsening would subside and i must push through. I think it’s really important to know our own bodies and make decisions.
have you tried effexor (venlafaxine)? it has really helped me, i am still rocking every day but I do all my activities. I was in a horrible state a year ago. Not bed ridden because my son was 5 months old. Hope you soon feel better.
You don’t necessarily need to agree, but personal experience is anecdotal. My own experience is also anecdotal, but it does mirror what the neurootologist said would happen and he has many years of experience trialing different drugs for patients
Fortunately there are a lot of drugs out there to trial. It sounds like you’ve had some negative experiences so far and I understand why you would now be hesitant to try different alternatives. We are here to support you and be a resource as you do trial different things. Stick with it and I am sure you will find relief!
I think there needs to be a “best practice” on the trial period of meds. Dr. Hain says 4 to 6 weeks. I definitively did not feel a great improvement in that little time frame. He suggested to stop it (whereas I was thinking about increasing), and try something else. I decided to give it more time and eventually increased it, mainly because I was not having bad side effects. It has paid out, I think. I would say, as many have said here, that at least 3 to 4 months is the minimum, unless you are really dying from the meds (hives, trouble breathing, suicidal ideation, etc.). Another is how long have you been on the “therapeutical” dosage. I count day 1 from being on venlafaxine as the start day, but also the day I increased to my current dosage of 150mg as my other start day.
No i haven’t tried that although i hear it’s very good at tteating vestibular migraine. It wasn’t on the list of medications i was given as possibilities. I am waiting to see what my headache specialist suggests, I am being considered for botox.
not every specialist uses or knows about it, but it is first line of medication for Dr. Hain and others. I would suggest bringing it up to your headache specialist.
To be hobest, on the NHS, i have very little choice about treatment. It depends on what my own specialist suggests. Like i said, i’m being considered for botox and i’m really happy about that at the moment, it’s what i want to try most. I’m perfectly happy to try injectable treatments over oral pills any day of the week. I’ve got lots of options open to me, so i will see botox goes and what the specialist suggests before making any suggestion myself about anything specific.
Here in UK it’s still virtually unheard of to treat MAV. My GP was amazed when I mentioned it. She’s thrilled with its efficacy for depression and also at 37.5mg uses it alot successfully to treat Hot Flushes of all things. I thought it was pretty new innovation in US too but I noticed posts on here relating to it in 2012. Helen